Xanax is a commonly prescribed medication for anxiety and panic disorders. And while it can provide much-needed relief from symptoms, it has a potential for misuse and overdose. But have you wondered what are the symptoms of Xanax overdose? Learning how to recognize Xanax overdose symptoms and what to do if you see someone overdosing may help save a life.
Although it is a prescription medication, Xanax can be addictive when misused. If you or someone you care about has become dependent on Xanax, you can count on non-judgmental substance abuse treatment at The Right Step Hill Country. Our team will help you recover from addiction safely and more comfortably with a combination of medications and evidence-based therapies. Call us at 1.844.675.1628 to speak with one of our friendly staff members about how to begin your recovery journey.
What Is Xanax?
Xanax, the brand name for the prescription drug alprazolam, falls under the category of benzodiazepines. It functions by elevating gamma-aminobutyric acid (GABA) levels in the brain, which induces a calming effect and reduces feelings of panic, anxiety, and tension.
Xanax is available as a tablet, extended-release capsule, sublingual tablet, or liquid. The drug requires a valid prescription for medicinal use, but due to its powerful calming properties, many people are tempted to misuse their medication or access it illicitly for recreational use.
What Are the Symptoms of Xanax Overdose?
A person can overdose on Xanax if they take their medication more frequently than prescribed or in higher than recommended doses. Overdose is also a concern when using Xanax recreationally without medical supervision. Some of the most common symptoms of Xanax overdose include:
- Slurred speech
- Impaired coordination
- Difficulty breathing
- Loss of consciousness
If you suspect someone has overdosed on Xanax, it is vital that you call for emergency help right away.
What to Do When You Spot Xanax Overdose Symptoms
A Xanax overdose can be life-threatening, but you can help prevent a fatality by following the below steps:
- Call emergency services immediately.
- Stay with the person and remain calm.
- Do not try to move the person, induce vomiting, or provide them with any food or drink—unless advised to do so by medical professionals.
While waiting for emergency medical technicians to arrive, reassure the person that help is coming. You may also need to stay on the line with call center personnel in the meantime.
How to Prevent Xanax Overdose
There are several precautions you can take to minimize the chances of you or a loved one overdosing on Xanax:
- Use your medication only as prescribed by your provider. If you feel the dose is not strong enough for your symptoms, speak to your provider about your concerns. Do not increase your dose without approval from your doctor.
- Do not share or sell Xanax to others. If someone asks you for Xanax to address anxiety or panic symptoms, suggest they get a valid prescription from their provider.
- Avoid using Xanax alongside other depressant substances like alcohol, opioids, or sleep medications. Combining these substances can amplify the sedative effects and lead to respiratory depression.
- If you have a history of substance misuse, talk to your doctor about whether it is safe for you to use Xanax.
If you notice that your Xanax dosage no longer seems to provide the same calming effects, you may have developed a tolerance to your medication. This is also concerning since it can indicate dependence on the drug. Talk to your provider about how to proceed.
Call The Right Step Hill Country to Begin Your Recovery from Xanax Addiction
Xanax can effectively treat anxiety or panic disorders, but when misused, overdose becomes a genuine risk. If you have wondered, “What are the symptoms of Xanax overdose?” or are concerned about your use of Xanax, seek help at The Right Step Hill Country. Our compassionate team will support you through a personalized treatment plan to address your unique needs and promote lasting recovery. Call us at 1.844.675.1628 or complete our online form to inquire about treatment.